Connecticut, 2012

Excessive Heat in Connecticut, July 18, 2012

July 18, 2012 · NWS OKX · 1 event in 1 county or zone

High pressure remained over the western Atlantic as a cold front approached from the west.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High pressure remained over the western Atlantic as a cold front approached from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 10:03 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 18, 10:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1103 AM EDT WED JUL 18 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO THE REGION
THIS AFTERNOON AND SOUTH OF THE REGION LATE TONIGHT INTO THURSDAY.
THE FRONT WILL THEN STALL WITH A WEAK AREA OF LOW PRESSURE MOVING
ALONG IT. LOW PRESSURE PASSES TO THE SOUTH ON FRIDAY WITH HIGH
PRESSURE BUILDING IN FROM THE NORTH THROUGH THE WEEKEND. ANOTHER
COLD FRONT WILL TRACK ACROSS THE AREA ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MADE SOME MINOR UPDATES TO THE GRIDS THIS MORNING TO INCREASE
CLOUD COVER AND ADD SLGT CHC POPS FOR A FEW SHRA THAT HAVE
DEVELOPED WITHIN ZONE OF ENHANCED MID LEVEL LIFT ACROSS CT/LI.
THIS SHOULD MOVE OFF TO THE E WITH A FEW HRS OF SUNSHINE EXPECTED.
ONLY OTHER CHANGE TO THE FORECAST WAS TO INCREASE MAX TEMPS ACROSS
LI BY 1-2 DEGREES. MAX TEMPS REALLY CLIMBING FAST...AND ARE
ALREADY WITHIN A FEW DEGREES OF MAX TEMPS ELSEWHERE SO THESE MAY
NEED TO BE ADJUSTED UPWARD. LOOKS LIKE AN ACTIVE AFTERNOON WITH CAP
RAPIDLY ERODING. AREA REMAINS IN A SLIGHT RISK FROM SPC. SEE BELOW
FOR DETAILS ON WHAT IS EXPECTED.

OTHERWISE...A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO
THE REGION THIS AFTERNOON. WITH THE REGION BEING ON THE NE EDGE OF
A VERY HOT AIR MASS...DAY STARTS OUT VERY WARM AND LARGE CAPE IN
THE 2000 TO 4000 J/KG RANGE IS EXPECTED TO BUILD WITH DIURNAL
WARMING. SHEAR OF 30 KT 0-6KM WITH WET BULB ZERO HEIGHTS OF 13-14
KFT. MENTIONED GUSTY WINDS AND SMALL HAIL WITH SOME CELLS HAVING A
SLIGHT CHANCE OF GOING SEVERE.

BEFORE COVERAGE OF SHOWERS AND THUNDERSTORMS BECOMES
WIDESPREAD...AT LEAST SOUTHERN PORTIONS OF THE REGION WILL SEE
ENOUGH SUN TO HAVE HIGHS WELL INTO THE 90S AND WITH VERY MOIST
AIR MASS CONVEYED BY PWATS NEAR 2 INCHES AND DEWPOINTS IN THE LOWER
70S...HEAT INDICES ARE EXPECTED TO BE NEAR 100 DEGREES FOR NEW
YORK CITY AS WELL AS URBAN SECTIONS OF SOUTHERN WESTCHESTER...MOST
OF NE NJ AND WESTERN LONG ISLAND.

FARTHER UP NORTH IN LOWER HUDSON VALLEY AND SOUTHERN CT WILL DEPEND
ON HOW FAST CONVECTION DEVELOPS AND THE INHERENT MITIGATION OF
DIURNAL WARMTH ASSOCIATED WITH EXPANDING CIRRUS CLOUD SHIELD OF
CONVECTION. RIGHT NOW...KEPT THEM LOWER WITHOUT HEAT ADVISORY BUT
HEAT INDICES ARE EXPECTED TO REACH MID TO UPPER 90S BEFORE
CONVECTION INCREASES SUBSTANTIALLY IN COVERAGE THIS AFTERNOON.

WILL START OFF THE HEAT ADVISORY LATE THIS MORNING BY 10 AM SINCE WE
WILL BE COMMENCING THE DIURNAL PERIOD AT A MUCH WARMER TEMPERATURE
THIS MORNING. MOST MODELS START TO BRING IN THE SHOWERS AND
THUNDERSTORMS BY 18Z ACROSS THE NORTHERN TIER AND BY 00Z ACROSS THE
ENTIRE AREA. ONLY EXCEPTION IS ECMWF WHICH HAS CONSISTENTLY HELD
BACK CONVECTION FOR LONG ISLAND UNTIL AFTER 00Z THU.

BASED ON MESOSCALE MODELS OF HRRR AND NSSL WRF...STRENGTHENING
CONVECTIVE CELLS START FIRING UP ALONG ACROSS THE ALLEGHENY PLATEAU
AND THE HUDSON VALLEY AROUND 17Z AFTER WHICH THEY WILL BE ON A
SOUTHEAST TRACK GOING INTO THE LOCAL FORECAST REGION. FURTHER
DEVELOPMENT OF CONVECTION COULD ALSO OCCUR FROM CONVERGENCE ALONG
THE SEA BREEZE BOUNDARY ESPECIALLY WITH ANY OUTFLOW BOUNDARIES FROM
CONVECTION MOVING IN FROM THE NORTH AND WEST. WIND SHEAR OF 25 TO 30
KT FROM 0-6 KM WILL ALLOW FOR SOME THUNDERSTORMS TO PRODUCE HAIL AND
GUSTY WINDS. PWATS NEAR 2 INCHES SO HEAVY RAIN ALSO CAN BE EXPECTED
WITH THUNDERSTORMS THAT FORM. THIS IS CONSIDERED ESPECIALLY SINCE
THE FLOW WILL BE NEARLY PARALLEL FROM LOW TO MID LEVELS WHICH WOULD
ALLOW FOR TRAINING OF CELLS. THE CONVECTIVE MODE LOOKS TO BE SQUALL
LINE TO BOW ECHOES.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...RELATIVELY BETTER SHEAR ARRIVES WITH WINDS ALOFT AT 250MB
INCREASING AN EXTRA 10KT...PROMOTING GREATER DIVERGENCE. SOME
GREATER HEIGHT FALLS AT 500MB WILL ALSO IMPLY SOME GREATER SYNOPTIC
FORCING. THEREFORE EVEN THOUGH CAPE WILL BE ON A LOWERING
TREND...SOME THUNDERSTORMS WILL STILL MAINTAIN STRONG INTENSITIES
WITH HEAVY RAIN ALSO STILL POSSIBLE AS PWATS REMAIN NEAR 2 INCHES.

THE FRONT MOVES THROUGH LATE IN THE EVENING AND THEN SOUTH OF LONG
ISLAND GOING INTO THURSDAY. THE FRONT STALLS WITH A WEAK AREA OF LOW
PRESSURE MOVING IT. SOUTHERN PORTIONS OF THE FORECAST AREA COULD SEE
SOME LINGERING SHOWERS FROM TIME TO TIME ON THURSDAY AS A RESULT.
POPS ARE AT SLIGHT CHANCE WITH MODEL UNCERTAINTY DUE TO DIFFERENCES
IN QPF FIELDS AND RUN TO RUN INCONSISTENCY. IN THE UPPER LEVELS AT
500MB...THE AREA WILL BE IN A NW FLOW WITH A LONGWAVE TROUGH SETTING
UP ACROSS THE NORTHEAST. WENT WITH MORE OF THE COOLER GUIDANCE FOR
HIGHS CONSIDERING THE MORE EASTERLY FLOW. NOT EXPECTING ANY
THUNDERSTORMS WITH THIS ACTIVITY WITH MORE STABLE SFC CONDITIONS
FORECAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A MEAN TROUGH WILL REMAIN OVER THE NE CONUS THROUGH THE PERIOD WHILE
A PERSISTENT AND STRONG RIDGE ALOFT REMAINS ENTRENCHED OVER THE
PLAINS AND ROCKIES.

COLD FRONT SLOWLY PRESSES SOUTHWARD THROUGH THE MID ATLANTIC STATES
THROUGH FRIDAY WITH CANADIAN HIGH PRES BUILDING IN FROM THE N. AN
AREA OF LOW PRES IS FORECAST TO DEVELOP ON THE FRONT THU NIGHT AND
PASS TO THE S FRI MORNING WITH AN UPPER LEVEL TROUGH SWINGING
THROUGH ALOFT. AN EASTERLY FLOW WILL MOISTEN LOW LEVELS WITH THE CHC
OF SHOWERS ON FRI. MODELS HAVE BEEN CONSISTENT WITH THIS FOR THE
LAST DAY...SO HAVE ADDED CHC POPS TO THE FORECAST. ABUNDANT CLOUD
COVER AND ONSHORE FLOW WILL RESULT IN A MUCH COOLER DAY ACROSS THE
AREA WITH HIGHS ONLY EXPECTED TO REACH THE UPPER 70S AT MOST
LOCATIONS. AS THE FRONT SINKS FURTHER S LATER FRI AND FRI NIGHT
DRIER AND MORE STABLE AIR WILL WORK IN FROM THE N AND E WITH DRY
WEATHER AND SEASONABLE THROUGH THE WEEKEND.

WAA ENSUES EARLY NEXT WEEK WITH H85 TEMPS RISING INTO THE UPPER
TEENS ON MON RESULTING IN TEMPS RISING A FEW DEGREES ABOVE NORMAL
LEVELS MON. PRE-FRONTAL TROUGH MAY TRIGGER ISOLD-SCT STORMS MON AFTN
AS COLD FRONT APPROACHES FROM THE NW. TYPICAL GFS IS FASTER THAN THE
EC WITH THE FROPA SO HAVE COMPROMISED THE TIMING WITH IT COMING
THROUGH TUE MORNING. DRY AND SEASONABLE WEATHER COURTESY OF HIGH
PRES THEN BUILDS BACK IN OVER THE AREA.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WILL APPROACH THIS AFTERNOON...AND PASS TO THE SOUTH
TONIGHT.

MAINLY VFR OUTSIDE OF TSTMS...ALTHOUGH HZ IS RESTRICTING VSBY TO
5SM AT KGON. HYBRID SEA BREEZE/SW FLOW ACROSS COASTAL TERMINALS
THIS AFTERNOON. WINDS BECOMING NW AND WEAKENING IN WAKE OF COLD
FRONTAL PASSAGE LATE THIS EVENING/TONIGHT.

TSTM DEVELOPMENT THIS AFTERNOON/EVENING HAS SOME UNCERTAINTIES.
IT NOW APPEARS THAT THERE MAY BE MULTIPLE ROUNDS OF STORMS...ONE
EARLY THIS AFTERNOON AS STORMS DEVELOP INVOF A PRE-FRONTAL LOW
PRESSURE TROUGH ALREADY IN PLACE OVER THE REGION...THEN A SECOND
ROUND LATE IN THE DAY AS THE COLD FRONT ENTERS THE AREA. TSTM FCST
IN AMENDED TAF ADDRESSES ON THE FIRST ROUND...AND THE 18Z TAF
WILL BETTER ADDRESS THE SECOND ROUND AS CONFIDENCE LEVEL INCREASES
ONE WAY OR THE OTHER. THREAT OF STRONG WINDS AND CONVECTIVE
LLWS...HAIL AND HEAVY RAINFALL EXISTS WITH STRONGER CONVECTION.
CONVECTION EXPECTED TO TAPER AND WEAKEN THIS EVENING.

MAINLY VFR IN WAKE OF COLD FROPA...EXCEPT PATCHY GROUND FOG ACROSS
OUTLYING TERMINALS.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
HYBRID SEA BREEZE/SW FLOW THIS AFTERNOON.

KLGA FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.

KEWR FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES  SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
OCCASIONAL GUSTS POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON.

KHPN FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 16Z.
OCCASIONAL GUSTS POSSIBLE FROM LATE MORNING THROUGH THE AFTERNOON.

KISP FCSTER COMMENTS: MODERATE CONFIDENCE ON CONVECTION OCCURRING
AT SOME POINT DURING THE AFTERNOON...BUT LOW CONFIDENCE IN EXACT
TIMING IN THE TAFS. ISOLATED CONVECTION POSSIBLE AS EARLY AS 17Z.
HYBRID SEA BREEZE/SW FLOW THIS AFTERNOON.

OUTLOOK FOR 12Z THU THROUGH SUN...
.THU-THU EVENING...VFR. SCT SHOWERS POSSIBLE.
.LATE THU NIGHT-SAT MORNING...MVFR CIGS POSSIBLE...BEST CHANCE AT
SOUTHERN/COASTAL TERMINALS.
.SAT AFTERNOON-SUN...VFR.

&&

.MARINE...
MARGINAL SCA CONDITIONS ARE POSSIBLE AT TIMES ACROSS OUTER OCEAN
WATERS IN THE SHORT TERM THROUGH THURSDAY NIGHT. HOWEVER...KEPT
OCEAN SEAS BELOW 5 FT SINCE WAVEWATCH INITIALLY ABOUT A FOOT TOO
HIGH COMPARED TO OBS.

MARGINAL SCA CONDS ARE POSSIBLE ON THE OCEAN WATERS FRI/FRI NIGHT
WITH AN INCREASING EASTERLY FLOW BETWEEN HIGH PRES BUILDING IN FROM
THE N AND LOW PRES PASSING TO THE S. A RELATIVELY LIGHT SE-S FLOW
WILL THEN PREVAIL WITH SUB-ADVY CONDS THEREAFTER. HAVE CUT A FT OFF
OF WAVEWATCH GUIDANCE THROUGH THE PERIOD AS IT CONTINUES TO RUN
HIGH.

&&

.HYDROLOGY...
NO PRECIPITATION IS EXPECTED INTO THIS MORNING.

FLASH FLOODING IS POSSIBLE WITH ANY TRAINING CONVECTION THIS
AFTERNOON AND EVENING AS PWATS INCREASE TO AROUND 2 INCHES AND
STEERING FLOW NEARLY ALIGNS WITH FRONTAL BOUNDARY. A BASIN AVERAGE
QPF OF AROUND 1/4 TO 1/2 INCH IS POSSIBLE ACROSS THE AREA...WITH
LOCALIZED AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE WITH ANY TRAINING
CONVECTION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ071>075-078-
     080-176>179.
NJ...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NJZ004-006-
     103>108.
MARINE...NONE.

&&

SYNOPSIS...JM
NEAR TERM...GS/JM
SHORT TERM...JM
LONG TERM...24
AVIATION...GOODMAN/NV
MARINE...24/JM
HYDROLOGY...24/JM
Hazardous weather outlook, Jul 18, 11:46 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT WED JUL 18 2012

NYZ072>075-176-178-190930-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ004-006-103>108-NYZ071-078-080-177-179-190930-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-NORTHERN NASSAU-
SOUTHERN NASSAU-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>010-NJZ002-NYZ067>070-079-081-190930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1246 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ011-012-190930-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
1246 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-190930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1246 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL
RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE
A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 18, 8:33 AM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
933 AM EDT WED JUL 18 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
182100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
933 AM EDT WED JUL 18 2012

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA THIS AFTERNOON.
THE HEAT AND HUMIDITY OF THE PAST SEVERAL DAYS HAS CREATED A VERY
UNSTABLE ATMOSPHERE ACROSS THE REGION...AND THIS WILL LEAD TO THE
DEVELOPMENT OF WIDESPREAD THUNDERSTORMS BY EARLY THIS AFTERNOON.

THE FIRST AREAS TO SEE THUNDERSTORM DEVELOPMENT WILL BE ACROSS FAR
NORTHERN NEW JERSEY AND THE LOWER HUDSON VALLEY...BEGINNING AROUND
NOON OR 1 PM. THESE STORMS WILL THEN MOVE FAIRLY QUICKLY TO THE
SOUTHEAST...REACHING NEW YORK CITY AND COASTAL LOCATIONS BETWEEN 2
PM AND 4 PM BEFORE MOVING OFFSHORE BY EARLY THIS EVENING.

SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL. FLASH FLOODING IS ALSO POSSIBLE AS THE
MOIST ATMOSPHERE WILL ALLOW THESE STORMS TO PRODUCE 1 TO 2 INCHES OF
RAINFALL IN A SHORT AMOUNT OF TIME. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION.

GS/BG
Local storm report, Jul 18, 11:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1245 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             WHITE PLAINS            41.02N  73.76W
07/18/2012  E0.75 INCH       WESTCHESTER        NY   TRAINED SPOTTER

            TRAINED SPOTTER

&&

TFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Northern New Haven

When
July 18, 12:00 PM EST to 4:00 PM EST
Where
Northern New Haven forecast zone
Reported by
ASOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The heat index reached or exceeded 106 degrees at Meriden Markham Municipal airport.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400374.